Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 41, NWS Nashville, TN

June 4, 2009Grundy County, Van Buren County, Warren County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 4, 2009, 5:50 PM CDT for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2009, 5:50 PM CDT (22:50 UTC)
Expired
Jun 4, 2009, 8:45 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Grundy County, TN, Van Buren County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 81 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 6:20 PM CDTFLASH FLOODSpencer, TNROADS FLOODED THROUGHOUT COUNTY WITH LOTS OF CLOSURES AND DETOURS.
Jun 4, 6:30 PM CDTFLASH FLOOD1 S Gruetli-Laager, TNCOUNTY ROADS FLOODED WITH ROAD CLOSURES.
Jun 4, 8:30 PM CDTFLASH FLOODSpencer, TNROADS FLOODED THROUGHOUT COUNTY. LANDSLIDE ON 30 EAST OUT OF SPENCER. ROAD WAS BLOCKED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 042250
FFWOHX
TNC061-175-177-042345-
/O.NEW.KOHX.FF.W.0041.090604T2250Z-090604T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
550 PM CDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPENCER...
  SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 645 PM CDT

* AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING OCCURRING FROM SEVERAL THUNDERSTORMS OVER THE WARNED
  AREA. ALTHOUGH THE STORMS ARE WEAKENING...HEAVY RAIN WILL CONTINUE 
  TO FALL FOR THE HOUR ACROSS THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT ALTAMONT...PALMER...
  SPENCER AND THE FALL CREEK FALLS STATE PARK...AND MANY OF THE RURAL
  AREAS OF THESE COUNTIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3529 8588 3549 8589 3553 8587 3573 8560
      3580 8556 3583 8546 3580 8534 3583 8526
      3572 8526 3557 8541 3555 8545 3554 8561
      3550 8553 3545 8553 3542 8548 3538 8549
      3532 8556 3529 8569 3526 8570

$$

BOYD
2 follow-up statements
000 
WGUS54 KOHX 042340
FFWOHX
TNC061-175-177-050145-
/O.EXT.KOHX.FF.W.0041.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
640 PM CDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  GRUNDY COUNTY IN MIDDLE TENNESSEE...
  VAN BUREN COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF SPENCER...
  SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 845 PM CDT

* AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL CONTINUE TO MOVE OVER
  ALTAMONT...SPENCER AND MANY OF THE RURAL AREAS. ADDITONAL RAINFALL
  COULD TOTAL LOCALLY UP TO 2 INCHES. FLOODING HAS BEEN REPORTED IN
  THE WARNED AREA...WITH MANY FLOODED ROADS...ROAD CLOSURES AND DETOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

&&

LAT...LON 3529 8588 3549 8589 3553 8587 3573 8560
      3580 8556 3583 8546 3580 8534 3583 8526
      3572 8526 3557 8541 3555 8545 3554 8561
      3550 8553 3545 8553 3542 8548 3538 8549
      3532 8556 3529 8569 3526 8570

$$

BOYD
000 
WGUS74 KOHX 050127
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
827 PM CDT THU JUN 4 2009

TNC061-177-050134-
/O.CAN.KOHX.FF.W.0041.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARREN TN-GRUNDY TN-
827 PM CDT THU JUN 4 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR GRUNDY AND
SOUTHEASTERN WARREN COUNTIES...

LAT...LON 3557 8542 3555 8545 3555 8554 3564 8553
      3570 8558 3575 8559 3580 8556 3580 8553
      3581 8551 3583 8546 3580 8534 3583 8526
      3579 8527 3572 8526

$$

TNC175-050145-
/O.CON.KOHX.FF.W.0041.000000T0000Z-090605T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAN BUREN TN-
827 PM CDT THU JUN 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR VAN
BUREN COUNTY...

AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN FALLING ACROSS PARTS OF VAN BUREN COUNTY.
SATELLITE AND RADAR TRENDS CONTINUE TO WEAKEN THE RAINFALL RATE. THE
WARNING IS LIKELY TO BE ALLOWED TO EXPIRE...BUT STANDING WATER MAY
STILL POSE A PROBLEM FOR MOTORISTS...ESPECIALLY AT NIGHT. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPENCER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3557 8542 3555 8545 3555 8554 3564 8553
      3570 8558 3575 8559 3580 8556 3580 8553
      3581 8551 3583 8546 3580 8534 3583 8526
      3579 8527 3572 8526

$$

BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 5:30 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 4, 5:30 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
530 PM CDT THU JUN 4 2009

.MESOSCALE UPDATE...
CLOUD TOPS CONTINUE TO WARM ALONG THE CUMBERLAND PLATEAU WITH
KOHX NOW SHOWING RAINFALL RATES BACKING OFF FROM EARLIER VALUES
ACROSS VAN BUREN AND GRUNDY COS...INDICATIONS THAT THE HEAVIER
RAINFALL IS BEGINNING TO LET UP. 911 CENTER AT SPENCER REPORTED
FLOODED ROADS THROUGHOUT VAN BUREN CO AROUND 5 PM CDT. FLASH
FLOOD WARNING IS DUE TO EXPIRE AT 545 PM CDT. IF TREND CONTINUES
DOWNWARD WILL PROBABLY LET IT RUN OUT.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jun 4, 4:03 AM CDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
403 AM CDT THU JUN 4 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-051030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
403 AM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR WIDESPREAD SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS
MIDDLE TENNESSEE TODAY AS A SLOW MOVING COLD FRONT PASSES THROUGH
THE MID STATE. MANY AREAS SAW HEAVY RAINFALL ON WEDNESDAY AND
WEDNESDAY NIGHT, ESPECIALLY ACROSS SOUTHWESTERN MIDDLE TENNESSEE.
THUS, NOT ONLY CAN YOU EXPECT PONDING OF WATER ON ROADWAYS
DURING HEAVY RAIN, BUT ISOLATED OCCURRENCES OF FLASH FLOODING ARE
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

In the hours before

Local storm report, Jun 4, 5:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
519 PM CDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      SPENCER                 35.74N 85.46W
06/04/2009                   VAN BUREN          TN   EMERGENCY MNGR

            SEVERAL ROADS FLOODED THROUGHOUT VAN BUREN COUNTY.

&&

BBOYD
Local storm report, Jun 4, 5:42 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
542 PM CDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      1 SE ALTAMONT           35.42N 85.72W
06/04/2009                   GRUNDY             TN   CO-OP OBSERVER

            1.54 INCHES OF RAIN LAST 60 MINS. MINOR FLOODING REPORTED

&&

BBOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:01 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne44 min
Jun 4, 4:12 PM CDTFlash Flood WarningOHXGrundy, Van Buren, Warren93 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.